CALCOLO

, Volume 21, Issue 2, pp 151–169

Optimal numerical differentiation usingN function evaluations

  • J. Marshall Ash
  • S. Janson
  • R. L. Jones
Article

DOI: 10.1007/BF02575911

Cite this article as:
Marshall Ash, J., Janson, S. & Jones, R.L. Calcolo (1984) 21: 151. doi:10.1007/BF02575911

Abstract

An optimal choice ofu for approximating thedth derivative,d=1,2, of a real valued function of a real variable by a difference quotient of the formhdi=1nwif(x+uih) is given. Ifd=1 andn is odd, or ifd=2 andn is even, this choiceu turns out to be surprisingly asymmetric.

Copyright information

© Instituto di Elaborazione della Informazione del CNR 1984

Authors and Affiliations

  • J. Marshall Ash
    • 1
  • S. Janson
    • 2
  • R. L. Jones
    • 1
  1. 1.Dept. of MathematicsDe Paul UniversityChicagoUSA
  2. 2.Uppsala UniversityUppsalaSwenden